Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 13, 2012, 3:03 PM CDT for Macon County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2012, 3:03 PM CDT (20:03 UTC)
- Expired
- May 13, 2012, 3:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
County Macon County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
109
WWUS84 KBMX 132003
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT SUN MAY 13 2012
ALZ045-132045-
MACON AL-
303 PM CDT SUN MAY 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON COUNTY UNTIL 345 PM
CDT...
AT 300 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DAVISVILLE...OR 5 MILES SOUTH OF TUSKEGEE...MOVING
NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TUSKEGEE...
DAVISVILLE...
LAKE TUSKEGEE...
TUSKEGEE NATIONAL FOREST...
&&
LAT...LON 3231 8574 3242 8578 3251 8555 3238 8543
3237 8544
TIME...MOT...LOC 2003Z 241DEG 11KT 3237 8570
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 13, 12:48 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 13, 12:48 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1248 PM CDT SUN MAY 13 2012 .UPDATE... FOR AVIATION && .DISCUSSION... SURFACE LOW CURRENTLY LOCATED ACROSS NORTHWESTERN ALABAMA WITH COLD FRONT STRETCHING DOWN NEAR THE MOUTH OF THE MISSISSIPPI RIVER. ADDITIONALLY...A WEAK WARM FRONT STRETCHES DOWN FROM THE SURFACE LOW TO SOUTHEAST ALABAMA. DEWPOINTS SOUTH OF THIS WARM FRONT ARE IN THE UPPER 60S AND LOWER 70S. THIS WARM FRONT WILL BE THE FOCUS FOR STRONG STORMS TODAY AND THIS AFTERNOON. THINKING STILL REMAINS STRONGER STORMS WILL BE LIMITED TO LOCATIONS SOUTH OF I-85 AND US-80 WITH STRONG WINDS BEING THE MAIN THREAT. WATER VAPOR IMAGERY INDICATES A DRY SLOT ACROSS THE SOUTHWESTERN PORTIONS OF THE CWA. DUE TO THIS DRY SLOT AND A LACK OF RADAR RETURNS IN THIS AREA DECREASED POPS SLIGHTLY OVER THE WESTERN PORTIONS OF THE FORECAST AREA. FURTHER TO THE EAST RADAR RETURNS HAVE BEEN INCREASING AS MOISTURE CONTINUES TO INCREASE AHEAD OF THE FRONT. NO OTHER MAJOR CHANGES WERE MADE OTHER THAN TO MAKE MINOR TEMPERATURE AND DEWPOINT ADJUSTMENTS. PREVIOUS DISCUSSION BELOW. MA && .AVIATION... CEILINGS VARY FROM MVFR TO VFR ACROSS THE FORECAST AREA. DRY SLOT IS APPARENT ON WATER VAPOR AND VISIBLE SATELLITE ACROSS WESTERN ALABAMA. CEILINGS WILL IMPROVE ACROSS MOST OF THE TAF SITES TO VFR OVER THE NEXT HOUR OR SO. KEPT ANB MVFR THROUGHOUT THE AFTERNOON DUE TO THE UNCERTAINTY OF HOW FAR NORTH AND EAST THE DRY SLOT WILL PROGRESS. VCTS WILL BE POSSIBLE AT MGM AND TOI THIS AFTERNOON WITH VCSH ELSEWHERE. STRATUS WILL BUILD BACK IN TONIGHT WITH CEILINGS AND VISIBILITY DROPPING DOWN TO IFR BY 06-09Z. CONDITIONS WILL SLOWLY IMPROVE TO MVFR AFTER SUNRISE TOMORROW. COLD FRONT WILL MOVE THROUGH THE FORECAST WITH WINDS SHIFTING AROUND TO THE WEST AND NORTHWEST...BUT NO SIGNIFICANT WIND GUSTS ARE EXPECTED. MA && .PREV DISCUSSION... /ISSUED 659 AM CDT SUN MAY 13 2012/ THE LATEST WATER VAPOR IMAGERY HAS WHATS LEFT OF THE UPPER LOW SHEARED OUT AND HEADING INTO THE TENNESSEE/OHIO VALLEYS...ALTHOUGH SOME SEMBLANCE OF THE LOW STILL EVIDENT AT 700 MB. A SHORT WAVE TROUGH WAS ALSO EVIDENT COMING ACROSS WESTERN ALABAMA. THE MAIN LONG WAVE TROUGH WAS LAGGING BACK ACROSS THE LOWER MISSISSIPPI VALLEY. A DOUBLE FRONTAL STRUCTURE EXIST WITH A RATHER WEAK SURFACE LOW NEAR JAN..WITH A WARM FRONT TO NEAR MGM...AND A COLD FRONT TO NEAR NEW ORLEANS. THE TRAILING COLD FRONT WAS LOCATED FROM INDIANAPOLIS TO FORT SMITH. A LARGE RAIN MASS WAS ACROSS CENTRAL ALABAMA...WITH RADAR ESTIMATED RAIN TOTALS ACROSS THE SOUTHWEST HALF AROUND 1 INCH...WITH VERY ISOLATED TOTALS OF 2 TO 3 INCHES IN SUMTER AND GREENE COUNTIES. THE MODEL SUITE IS IN RELATIVELY GOOD AGREEMENT THAT THE WEAK SURFACE LOW BECOMES OCCLUDED AND VERY SLOWLY MOVES ACROSS CENTRAL ALABAMA THROUGH MONDAY MORNING...ALTHOUGH THE EXACT POSITION AND MOVEMENT HAVE SOME SPREAD. THE ATMOSPHERE OVERHEAD IS CHARACTERIZED BY PRECIP WATER VALUES FROM 1.6-1.8 INCHES WHICH IS 160-170 PERCENT OF NORMAL. SURFACE DEW POINTS SHOULD HIT THE 65 TO 70 DEGREE MARK IN A NARROW WARM SECTOR THAT WILL TRAVERSE THE SOUTHERN HALF OF THE AREA TODAY AND TONIGHT. I LIKE THE NAM DEPICTION OF INSTABILITY TODAY THROUGH THIS EVENING LIMITED TO THE FAR SOUTH AND SOUTHEAST PARTS OF CENTRAL ALABAMA...GENERALLY US 80/I-85 AND SOUTHWARD. BULK SHEAR VALUES ARE NOT IMPRESSIVE AND THE CURRENT VWP DATA DOES NOT HAVE LOW LEVEL WINDS QUITE AS HIGH AS FORECAST...AND THESE WINDS DECREASE THROUGH THE DAY. I SUPPOSE A STRONG STORM WOULD BE POSSIBLE SOUTHEAST AND EAST WITH SOME GUSTY WINDS POSSIBLE...NEAR THE DEPARTING LOW OF CLOSER TO THE INSTABILITY. NAM BUFR SOUNDINGS GENERATE CAPE UP TO 1500 BUT WITH HIGHS OF 80. THINK THE CLOUDS AND RAIN WILL HAMPER THIS TEMPERATURE THIS AFTERNOON SOMEWHAT. ADDITIONAL UPWARD MOTION WILL STILL PROVIDE THE NEEDED LIFT FOR RAIN AND SOME THUNDER TODAY AND SOME OF THE RAIN MAY BE MODERATE TO HEAVY AT TIMES. THE SOUTHWEST HALF OF THE AREA HAS SEEN STREAM LEVELS GO UP A FEW FEET FOR PREVIOUS RAINFALL...BUT STILL THINK THAT ANY FLOODING CONCERNS WILL BE LOCALIZED AND NOT WIDESPREAD. THE HIGHEST RAIN TOTALS EXPECTED TODAY WILL BE EAST AND WHERE THE STREAM LEVELS ARE LOWEST AND DROUGHT IS STRONGEST. BUT CERTAINLY AN INCH OR TWO COULD FALL THROUGH TONIGHT WITH ISOLATED HIGHER AMOUNTS. DRY AIR WORKS IN ALOFT SOUTHWEST AND WILL SEE GREATER COVERAGE EASTERN TWO THIRDS. MODEL CONSENSUS HOLDS THE UPPER TROUGH VERY CLOSE TO OUR SOUTHEASTERN REACHES THROUGH MUCH OF THE PERIOD...WITH SEVERAL SHORT WAVE TROUGHS SWINGING INTO THE BASE OF THE TROUGH. MEAN RELATIVE HUMIDITY VALUES REMAIN JUST HIGH ENOUGH AT TIMES THROUGH THE WEEK THAT AN ISOLATED SHOWER OR STORM MAY DEVELOP. HAVE NOT DECIDED JUST YET...BUT MAY INCLUDE SMALL POPS A FEW DAYS. MODEL THICKNESSES AND 850 TEMPS START INCREASING MID WEEK AND THEREFORE...A WARMING TREND SHOULD ENSUE...WITH ABOVE NORMAL HIGH TEMPS BY THE END OF THE WEEK. LOWS APPEAR NEAR NORMAL THROUGHOUT. 75 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 62 76 59 79 57 / 70 40 20 20 10 ANNISTON 63 78 60 79 58 / 70 40 20 20 10 BIRMINGHAM 62 77 61 80 60 / 60 30 10 20 10 TUSCALOOSA 63 79 61 81 60 / 20 20 10 20 10 CALERA 63 77 61 80 60 / 50 30 10 20 10 AUBURN 64 79 63 80 61 / 70 30 20 20 10 MONTGOMERY 64 81 63 82 62 / 50 30 10 20 10 TROY 65 82 63 82 61 / 50 30 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 13, 12:32 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT SUN MAY 13 2012 ALZ011>015-017>050-141745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1232 PM CDT SUN MAY 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 13, 12:59 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1259 PM CDT SUN MAY 13 2012
ALZ049-131845-
PIKE AL-
1259 PM CDT SUN MAY 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY UNTIL 145 PM
CDT...
AT 1256 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF BRADLEYTON...OR 8 MILES NORTHEAST OF
LUVERNE...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TROY...
ANSLEY...
TROY MUNICIPAL AIRPORT...
TROY UNIVERSITY...
&&
LAT...LON 3179 8616 3179 8619 3179 8620 3181 8620
3183 8619 3188 8618 3197 8596 3180 8589
3177 8615
TIME...MOT...LOC 1759Z 253DEG 19KT 3182 8620
GRANTHAMSpecial weather statement, May 13, 1:47 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CDT SUN MAY 13 2012
ALZ044-131930-
MONTGOMERY AL-
147 PM CDT SUN MAY 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
230 PM CDT...
AT 142 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SPRAGUE...OR 9 MILES NORTHWEST OF MEADVILLE...
MOVING EAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PIKE ROAD...
WAUGH...
BARACHIAS...
CARTERS HILL...
CECIL...
&&
LAT...LON 3207 8628 3223 8636 3238 8601 3236 8599
3234 8599 3234 8597 3230 8595 3228 8592
3227 8593 3227 8598 3225 8600 3214 8600
TIME...MOT...LOC 1847Z 248DEG 15KT 3219 8622
GRANTHAMSpecial weather statement, May 13, 2:27 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT SUN MAY 13 2012
ALZ038-047-132015-
CHAMBERS AL-LEE AL-
227 PM CDT SUN MAY 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAMBERS AND
NORTHERN LEE COUNTIES UNTIL 315 PM CDT...
AT 224 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WAVERLY...OR 7 MILES SOUTHEAST OF CAMP HILL...
MOVING NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WAVERLY...
STURKIE...
OAK BOWERY...
MOUNT JEFFERSON...
&&
LAT...LON 3270 8537 3267 8561 3271 8563 3271 8561
3273 8561 3273 8560 3276 8559 3284 8542
TIME...MOT...LOC 1928Z 244DEG 13KT 3271 8557
GRANTHAMSpecial weather statement, May 13, 3:01 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 301 PM CDT SUN MAY 13 2012 ALZ046-050-132045- BARBOUR AL-BULLOCK AL- 301 PM CDT SUN MAY 13 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBOUR AND SOUTHEASTERN BULLOCK COUNTIES UNTIL 345 PM CDT... AT 300 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR PICKETT...OR 10 MILES SOUTHWEST OF MIDWAY...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MIDWAY... BARBOUR COUNTY PUBLIC LAKE DAM... COMER... MOUNT ANDREW... MIDWAY... && LAT...LON 3215 8542 3200 8530 3189 8564 3199 8568 TIME...MOT...LOC 2001Z 239DEG 14KT 3195 8561 GRANTHAM
Special weather statement, May 13, 3:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT SUN MAY 13 2012
ALZ045-132045-
MACON AL-
303 PM CDT SUN MAY 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON COUNTY UNTIL 345 PM
CDT...
AT 300 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DAVISVILLE...OR 5 MILES SOUTH OF TUSKEGEE...MOVING
NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TUSKEGEE...
DAVISVILLE...
LAKE TUSKEGEE...
TUSKEGEE NATIONAL FOREST...
&&
LAT...LON 3231 8574 3242 8578 3251 8555 3238 8543
3237 8544
TIME...MOT...LOC 2003Z 241DEG 11KT 3237 8570
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:42 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 2 hr |
| May 12, 8:36 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 114 min |
| May 13, 12:59 PM CDT | Special Weather Statement | BMX | Pike | 46 min |
| May 13, 1:47 PM CDT | Special Weather Statement | BMX | Montgomery | 43 min |
| May 13, 2:00 PM CDT | Tornado Warning | BMX | Chambers, Lee, Tallapoosa | 20 min |
| May 13, 2:27 PM CDT | Special Weather Statement | BMX | Chambers | 48 min |
| May 13, 3:01 PM CDT | Special Weather Statement | BMX | Barbour | 44 min |
| May 13, 3:45 PM CDT | Special Weather Statement | BMX | Lee | 45 min |
| May 13, 3:48 PM CDT | Special Weather Statement | BMX | Tallapoosa | 42 min |
| May 13, 4:15 PM CDT | Special Weather Statement | BMX | Bullock | 45 min |
| May 13, 4:16 PM CDT | Special Weather Statement | BMX | Barbour | 44 min |
| May 13, 4:20 PM CDT | Special Weather Statement | BMX | Lee | 40 min |
| May 13, 4:27 PM CDT | Special Weather Statement | BMX | Tallapoosa | 48 min |
| May 13, 5:05 PM CDT | Special Weather Statement | BMX | Lee | 40 min |
| May 13, 5:15 PM CDT | Special Weather Statement | BMX | Chambers | 45 min |
| May 13, 6:03 PM CDT | Special Weather Statement | BMX | Lee | 27 min |
| May 13, 6:23 PM CDT | Areal Flood Advisory | BMX | Blount | 52 min |
| May 13, 6:43 PM CDT | Areal Flood Advisory | BMX | Montgomery | 62 min |
| May 13, 6:51 PM CDT | Areal Flood Advisory | BMX | Lee, Russell | 114 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.